Mothering Forum banner
1 - 5 of 5 Posts

·
Banned
Joined
·
20 Posts
Discussion Starter · #1 ·
I just discovered that me 16 year old step daughter is on Accutane. I have heard that it is bad stuff and would like to get info from you guys. I want to have some good info compiled to show her.

Any help wanted.
Michele
 

·
Registered
Joined
·
6,388 Posts
well, liver damage is a big side-effect. ditto the massive rise in blood cholesterol. it's also been linked to severe depression and suicides. i'm sure if you do a google search you'll get tons of stories.
it's a very dangerous drug and it sucks to be on it.
 

·
Registered
Joined
·
688 Posts
I was on accutane when I was 19 (8 yrs ago), and though I'm not up to date on the current thinking about it I can tell you my experience with it.

First of all, as far as clearing up acne it sure does work. I had suffered with terrible (cystic) acne from age 14. It was extremely difficult emotionally to be going through my teen years and always feeling so self consious about my complexion. I had been on every acne medication available and nothing had worked. I knew the bad effects accutane could have, but for me I was desparate and was willing to take the side effects if it would clear up my face. I now hear of kids going on accutane for mild cases of acne and I think this is extremely irresponsible of the parents and doctors. But for a severe case where nothing else has worked, it can be a god send.

As far as side effects I suffered, I would not wish them on anyone. It dried up my nose to the point of daily nosebleeds from the cracking skin in there, my lips were always dry and cracked, and my hair started falling out in clumps. That along with the required monthly blood tests made the drug no fun at all. Now I know that there are many more serious side effects that are possible and I am thankful that I did not experience any of those.

And after all that, after a couple years of clear skin, the acne returned. Though not as severe, it was again cystic and I was miserable. By that time I knew I did not want to go the drug route again, so I bought a product I saw on an infomercial called pro-active. I was very skeptical, but I tried it and it really cleared up my skin as long as I used it as directed. The moment I slacked off, the I would start getting break outs again. I used that for a couple years and then stopped b/c I felt I no longer needed it. Now I just wash my face with a mild cleanser and only suffer from occasional break outs, but nothing I would call "acne."

Looking back, I truely believe that if I had changed my diet and became more healthy overall, my skin condition would have improved without all the drugs. I lived on a horrible diet of junk food and hardly any fresh whole foods. Of course with that diet my body was bound to have problems and for me it manifested in the skin.
As far as your step daughter goes...I would recommend trying to encourage her to try the pro-active. It is a topical treatment that is very gentle and really works. But if her acne is severe, like mine was, she is probably just so desparate to get rid of it that she is willing to take the risk of accutane. Please try to educate her if you can.

Carmen
 

·
Registered
Joined
·
8,238 Posts
A close friend of mine was on it and she was very depressed and suicidal. It scared me. It did clear up her acne but because of her depression she went off of it.
 

·
Registered
Joined
·
1,069 Posts
I'd like to think this isn't a concern for your 16 year old, but I wouldn't feel right not saying this... Accutane causes SEVERE birth defects, and if she is sexually active, she NEEDS to be using at least two different types of birth control, and using them correctly.

I was on Accutane twice, and while it worked (eventually) both times, the acne always came back, so for me, it wasn't a long-term solution. And the side effects were terrible. The worst for me was the constantly cracked, bleeding lips. I looked (please pardon the graphic nature of this...) like someone had grated my lips with a cheese grater. It was absolutely horrifying to look at, not to mention how it felt.

If there are ANY other options she hasn't tried yet, I'd encourage her to try them first, before going the Accutane route. And please, please... be sure she's using good birth control (or preferrably, abstaining)! The birth defects are tragic...
 
1 - 5 of 5 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top